“regular intake of metformin can induce vitamin B12 deficiency.”
Screening all people with type 2 diabetes treated with metformin for vitamin B12 could prevent nerve damage.
Of course, we do not intend to deal with strictly medical topics here, but we thought it would be useful to provide specific information about the treatment of type 2 diabetes with metformin and its consequences on the availability of vitamin B12 in the body.
In France, more than 5% of the population (around 4 million people) is affected by diabetes. In the world, this concerns nearly 500 million individuals are affected by diabete – around 5% of the whole). This pathology is constantly increasing under the effect of 3 factors:
- Bad eating habits.
- Sedentary lifestyle, lack of physical exercise.
- Aging, which is obviously the only one of the 3 aggravating factors on which it is not possible to act.
A better reasoned diet, better balanced, reducing animal protein and calories and additives for more vegetables and home-cooked products is, as always, the first step in any improvement of the hygiene of life.
However, diabetes obviously also has a structural origin for which the appropriate response is a daily drug treatment.
People treated for type 2 diabetes, follows on one hand a program to improve their food and physical hygiene and on the other a treatment with drugs, including metformin in the first place. This molecule of the biguanide family has an anti-hyperglycemic action and does not induce hypoglycemia: it is easy to understand the interest of metformin for the regulation of blood glucose.
Metformin and vitamin B12
However, recognized scientific studies (Dr. Kaenat Mulla et al., Dr. Zbadi et al.) show that regular metformin intake can induce vitamin B12 deficiencies that can cause, in the most severe cases, irreversible nerve damage.
The resulting recommendation is to have vitamin B12 levels routinely monitored in all patients treated with metformin, although this rule has not been widely observed to date.
The first step is obviously to talk about it with the medical expert in charge, but the other simple way to proceed, since we know that there is no risk of overdose of vitamin B12, regardless of the amount consumed is to take a systematic supplementation with vitamin B12.
Our Vitamin B12 High dose (1mg / capsule) ensures the coverage of the needs without any risk with 1 to 2 capsules a week: it is an easy precaution, not binding and of high quality for all the people treated with metformin.
The Argalys team
My father started to take b12 capsules to compensate for its deficiency as he is T2DM on metformin. But this plan deactivates metformin dose and extremely high blood sugar was observed. He tried to double dose, but no use. When he just left B12 capsules, his blood pressure returns back gradually to the normal with the original dose.
Dear Mr Hassan
This type of reaction is not reported by the scientific surveys to date ( see https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4880159/ ) but this is a serious -perhaps quite unique- case that must be handled immediately by medical doctors with a rigorous follow up ,including blood controls of B 12 level. We sincerely hope that doctors will find a solution to what looks as a severe dilemma .
You do not mention which dose /type of B 12 was taken and for how long , but this is not the most important : Food supplements are not a substitute to the medical expertise. Please do ask your father to consult .
Best regards & wishes.
I am on Metformin – 500mg in the morning and 750 in the evening. I also get EVERY MONTH a B12 injection – 100MCG. I have started getting “burning” sensation at night under my feet. My A1C is 6.4 however my fasting is @ 8.4 (of concern !!).
The Q is how much do i take in B12 and how often. And how do i stop this burning sensation at night under my two feet – it keeps me awake????
100 micrograms oof vitamin B12 once per month is defintively to low. The recommandation is 10 microgram/ day, or if you switch to a weekly take, already 2000 mcg per week (this is the dosage for vegans, that would fit for you as well).
Look in the market what forms/dose are available & adjust.
The burning sensation may be linked to the carency in vitamin B12, though it is of course not the only possible explanation.
Consult your doctor as well on the matter.
We hope this will help.